Skip to main content Back to Top

12/13/2002

Compounded Injections Linked to Fungal Infections

Kate Traynor

Today's Morbidity and Mortality Weekly Report (MMWR) describes five recent cases of fungal infection apparently caused by contaminated injectable corticosteroid preparations produced at a South Carolina compounding pharmacy.

Each patient became infected with Exophiala (Wangiella) dermatitidis, a fungus rarely found in humans, after receiving epidural or intraarticular injections of methylprednisolone acetate prepared by the compounding pharmacy. Four of the patients were diagnosed with fungal meningitis, and the fifth was found to have sacroiliitis. At least one patient has died of the fungal infection.

According to the report, an investigation by the South Carolina Board of Pharmacy revealed that the compounding pharmacy had failed to follow proper procedures—including adherence to the ASHP guidelines (PDF) on quality assurance for pharmacy-prepared sterile products—for ensuring the sterility of the injectable preparations. The Centers for Disease Control and Prevention and the Food and Drug Administration (FDA) found that three unopened lots of the pharmacy's methylprednisolone acetate preparation were contaminated with E. dermatitidis.

FDA on Nov. 15 issued a nationwide alert stating that none of the injectable preparations produced at the pharmacy could be assumed to be sterile or potent. The regulatory agency released a list of 13 injectable formulations known to be produced by the pharmacy and asked clinicians to immediately stop using these medications.

According to the MMWR report, in vitro studies indicated that Exophiala infection can be treated with amphotericin B, itraconazole, terbinafine, or voriconazole. Four of the five E. dermatitidis isolates described in the report were susceptible to voriconazole, itraconazole, and amphotericin B. The patients described in the report were treated with voriconazole on the basis of susceptibility test results and the availability of an oral formulation of this antifungal.

The MMWR report noted that fungal infections had been diagnosed up to 152 days after administration of the contaminated substance and urged that all patients with a diagnosis of Exophiala infection be asked whether they had received a methylprednisolone injection in the past year. Contaminated medications, the report noted, should be considered a possible source of infection in patients who receive epidural or intraarticular injections.

The report stated that compounding pharmacists should follow current standards from ASHP and the United States Pharmacopeia to prevent dispensing contaminated injectable drug preparations.